Queueing Systems

, Volume 29, Issue 1, pp 35–54 | Cite as

Discrete time analysis of MAP/PH/1 vacation queue with gated time‐limited service

  • Attahiru Sule Alfa


We analyse a single‐server queue in which the server goes through alternating periods of vacation and work. In each work period, the server attends to the queue for no more than a fixed length of time, T. The system is a gated one in which the server, during any visit, does not attend to customers which were not in the system before its visit. As soon as all the customers within the gate have been served or the time limit has been reached (whichever occurs first) the server goes on a vacation. The server does not wait in the queue if the system is empty at its arrival for a visit. For this system the resulting Markov chain, of the queue length and some auxiliary variables, is level‐dependent. We use special techniques to carry out the steady state analysis of the system and show that when the information regarding the number of customers in the gate is not critical we are able to reduce this problem to a level‐independent Markov chain problem with large number of boundary states. For this modified system we use a hybrid method which combines matrix‐geometric method for the level‐independent part of the system with special solution method for the large complex boundary which is level‐dependent.

discrete queues vacation models time‐limited service gated discipline Markovian arrival process phase type distributions level‐dependent QBD process 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A.S. Alfa, A discrete MAP/PH/1 queue with vacations and exhaustive time-limited service, Oper. Res. Lett. 18 (1995) 31-40.CrossRefGoogle Scholar
  2. [2]
    A.S. Alfa and M.F. Neuts, Modelling vehicular traffic using the discrete time Markovian arrival process, Transportation Sci. 29(2) (1995) 109-117.CrossRefGoogle Scholar
  3. [3]
    C. Blondia, A discrete-time batch Markovian arrival process as B-ISDN traffic model, Belg. J. Oper. Res. Statist. Comput. Sci. 32(3,4) (1992) 3-23.Google Scholar
  4. [4]
    L. Bright and P.G. Taylor, Calculating the equilibrium distribution in level dependent quasi-birth-and-death processes, Stochastic Models 11(3) (1995) 497-525.Google Scholar
  5. [5]
    B.T. Doshi, Queueing systems with vacations — A survey, Queueing Systems 1 (1986) 29-66.CrossRefGoogle Scholar
  6. [6]
    B.T. Doshi, Single server queues with vacations, in: Stochastic Analysis of Computer and Communications Systems, ed. H. Takagi (1990).Google Scholar
  7. [7]
    D.P. Gaver, P.A. Jacobs and G. Latouche, Finite birth-and-death models in randomly changing environments, Adv. in Appl. Probab. 16 (1984) 715-731.CrossRefGoogle Scholar
  8. [8]
    G. Latouche and V. Ramaswami, A logarithmic reduction algorithm for quasi-birth-death processes, J. Appl. Probab. 30 (1993) 650-674.CrossRefGoogle Scholar
  9. [9]
    K.K. Leung and M. Eisenberg, A single-server queue with vacations and gated time-limited service, IEEE Trans. Commun. 38(9) (1990) 1454-1462.CrossRefGoogle Scholar
  10. [10]
    D. Liu and M.F. Neuts, A queueing model for an ATM rate control scheme, Telecommunication Systems 2 (1994) 321-348.CrossRefGoogle Scholar
  11. [11]
    D.M. Lucantoni, New results on the single server queue with a batch Markovian arrival process, Stochastic Models 7 (1991) 1-46.Google Scholar
  12. [12]
    D.M. Lucantoni, K.S. Meier-Hellstern and M.F. Neuts, A single-server queue with server vacations and a class of nonrenewal arrival processes. Adv. in Appl. Probab. 22 (1990) 676-705.CrossRefGoogle Scholar
  13. [13]
    S.K. Matendo, A single-server queue with server vacations and a batch Markovian arrival process, Cahiers du C.E.R.O 35(1–2) (1993) 87-114.Google Scholar
  14. [14]
    M.F. Neuts, A versatile Markovian point process, J. Appl. Probab. 16 (1979) 764-779.CrossRefGoogle Scholar
  15. [15]
    M.F. Neuts, Matrix-Geometric Solutions in Stochastic Models — An Algorithmic Approach (Johns Hopkins Univ. Press, Baltimore, MD, 1981).Google Scholar
  16. [16]
    M.F. Neuts and B.M. Rao, Numerical investigation of a multiserver retrial model, Queueing Systems 7 (1990) 169-190.CrossRefGoogle Scholar
  17. [17]
    V. Ramaswami and P.G. Taylor, Some properties of the rate operators in level dependent quasi-birth-and-death processes with a countable number of phases, Stochastic Models 12(1) (1996) 143-164.Google Scholar
  18. [18]
    K. Sriram, Dynamic bandwidth allocation and congestion control schemes for voice and data multiplexing in wideband packet technology, in: Proc. of IEEE ICC '90, Atlanta, GA (1990) pp. 1003-1009.Google Scholar

Copyright information

© Kluwer Academic Publishers 1998

Authors and Affiliations

  • Attahiru Sule Alfa
    • 1
  1. 1.Department of Mechanical and Industrial EngineeringUniversity of ManitobaWinnipegCanada

Personalised recommendations